Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#329100] of Matthew S Junge

Papers Published

  1. Hoffman, C; Johnson, T; Junge, M, Recurrence and transience for the frog model on trees, The Annals of Probability, vol. 45 no. 5 (September, 2017), pp. 2826-2854, Institute of Mathematical Statistics [doi]
    (last updated on 2019/08/07)

    Abstract:
    © Institute of Mathematical Statistics, 2017. The frog model is a growing system of random walks where a particle is added whenever a new site is visited. A longstanding open question is how often the root is visited on the infinite d-ary tree. We prove the model undergoes a phase transition, finding it recurrent for d = 2 and transient for d ≥ 5. Simulations suggest strong recurrence for d = 2, weak recurrence for d = 3, and transience for d ≥ 4. Additionally, we prove a 0-1 law for all d-ary trees, and we exhibit a graph on which a 0-1 law does not hold. To prove recurrence when d = 2, we construct a recursive distributional equation for the number of visits to the root in a smaller process and show the unique solution must be infinity a.s. The proof of transience when d = 5 relies on computer calculations for the transition probabilities of a large Markov chain. We also include the proof for d ≥ 6, which uses similar techniques but does not require computer assistance.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320